Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 314, NWS Wichita, KS

July 31, 2009Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2009, 10:53 PM CDT for Lincoln County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2009, 10:53 PM CDT (03:53 UTC)
Expired
Jul 31, 2009, 11:12 PM CDT
In force
19 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:48 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 6:48 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT FRI JUL 31 2009

.UPDATE...

TWEAKED GRIDS A BIT EARLIER TO ACCOUNT FOR CURRENT TRENDS AND FINE
TUNE PRECIPITATION TIMING OVERNIGHT. LOOKS LIKE BULK OF
PRECIPITATION WILL NOT ARRIVE UNTIL AFTER MIDNIGHT...AND CLOSER TO
DAYBREAK IN SE KS. LOOKS LIKE SEVERE THREAT WILL BE CONTINGENT ON
GETTING ORGANIZED COLD POOL GOING...OTHERWISE CONVECTIVE AVAILABLE
POTENTIAL ENERGY AROUND 1000 J/KG AND 30 KTS OR LESS 0-6KM SHEAR
DOES NOT BODE WELL FOR SIGNIFICANT SEVERE OTHERWISE. WINDS SHOULD
REMAIN GUSTY INTO THE EVENING WITH RELATIVELY TIGHT SURFACE
PRESSURE GRADIENT AHEAD OF FRONT. -HOWERTON

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THUNDERSTORMS JUST AHEAD/ALONG COLD FRONT WILL AFFECT ALL SITE
THIS PERIOD. STORMS SHOULD MOVE INTO KRSL AROUND 06-07 UTC AND
KCNU JUST AFTER DAYBREAK. APPEARS THAT MARGINAL VISUAL FLIGHT
RULES CEILINGS WILL BE LIKELY BOTH IN AND JUST BEHIND
STORMS...WITH CONDITION THEN IMPROVING RELATIVELY QUICKLY BEHIND
FRONT AS DRIER AIR MOVE IN. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT FRI JUL 31 2009/

DISCUSSION...
FORECAST CHALLENGES ARE CHANCES OF THUNDERSTORMS FOR TONIGHT AND
INTO SATURDAY THEN WARMING TREND FOR NEXT WEEK.

TONIGHT:
LOWERED POPS IN SOUTH CENTRAL KANSAS FOR TONIGHT AS THE FRONT SEEMS
TO BE REACHING CENTRAL KS AROUND MIDNIGHT. AS THE FRONT PROGRESSES
EASTWARD EXPECT THE BULLSEYE OF PRECIP TO BE IN CENTRAL KANSAS WHERE
THE BEST ISENTROPIC LIFT AND INSTABILITY REMAINS. DUE TO LACK OF
SHEAR NOT EXPECTING A WIDESPREAD SEVERE EVENT...PULSE STORMS AND
HEAVY DOWNPOURS ARE THE MAIN CONCERN AS SOME STORMS MAY BE STRONG TO
SEVERE. MADE MINOR ADJUSTMENTS TO TEMPS AND DEWPOINTS TO ACCOUNT FOR
CURRENT TRENDS.

SATURDAY:
SURFACE FRONT SHOULD BE NEAR A MARION TO HUTCHINSON BY SATURDAY
MORNING WITH SCATTERED THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE
FRONT. THE FRONT WILL CONTINUE MOVING TO THE SOUTHEAST AND BE NEAR A
LINE FROM IOLA TO ARKANSAS CITY BY NOON THEN OUT OF THE AREA BY LATE
AFTERNOON. PROGRESSED THE CHANCES OF THUNDERSTORMS EASTWARD WITH THE
FRONT...ANTICIPATING IT TO ALL BE OUT OF THE FORECAST AREA BY 5:00
PM. TEMPERATURES SHOULD ONE AGAIN BE BELOW NORMAL WITH HIGHS IN THE
85 TO 90 DEGREE RANGE.

SUNDAY THROUGH WEDNESDAY:
DONT ANTICIPATE A WHOLE LOT OF CHANGE IN THE OVERALL WEATHER
PATTERN AS WE MOVE INTO NEXT WEEK. UPPER LEVEL CLOSED LOW REMAINS
NEARLY STATIONARY ON THE PACIFIC COAST WITH A RIDGE OF HIGH PRESSURE
CONTINUING TO PLAGUE THE WESTERN U.S. ANOTHER CLOSED LOW IN THE
VICINITY OF HUDSON BAY WITH SHOTS OF ENERGY MOVING AROUND THAT
SYSTEM. TUESDAY NIGHT AND INTO WEDNESDAY A SHORT WAVE SHOULD MOVE
AROUND THE HUDSON BAY LOW WHICH WILL BRING A FRONTAL SYSTEM THROUGH
THE AREA. BELIEVE THAT THE MAIN ENERGY WITH THIS SYSTEM WILL REMAIN
TO OUR NORTHEAST...BUT CANT RULE OUT CONVECTION FOR OUR AREA
TUESDAY NIGHT...THEN THE SOUTHERN HALF OF THE FORECAST AREA ON
WEDNESDAY. SINCE THE MAIN ENERGY REMAINS TO OUR NORTHEAST WILL ONLY
GO SLIGHT CHANCES ON THE PRECIPITATION.  SOME OF THAT ENERGY COULD
WORK INTO FAR SOUTHEAST KANSAS TUESDAY NIGHT.

THURSDAY THROUGH FRIDAY:
MODELS ARE STARTING TO COME IN LINE WITH TAKING THE CLOSED LOW OFF
THE WEST COAST AND MOVING IT ONSHORE THE LATTER PART OF NEXT WEEK.
THIS WOULD TAKE THE UPPER LEVEL RIDGE AND MOVE IT EASTWARD. ALOT OF
UNCERTAINTY CONCERNING TIMING FOR THIS TO OCCUR SO AM HESITANT TO
BE TOO AGGRESSIVE IN WARMING TEMPERATURES UP...HOWEVER HAVE TAKEN
THEM TO SEASONAL AND SLIGHTLY ABOVE. LOOKS AS THOUGH THERE WILL BE A
SHOT OF ENERGY MOVING AROUND THE BROAD UPPER LEVEL TROF THAT REMAINS
OVER THE NORTHEAST U.S. THIS SHOULD MOVE A FRONTAL SYSTEM ACROSS THE
AREA THURSDAY NIGHT AND INTO FRIDAY. INSERTED SMALL PROBABILITIES OF
THUNDERSTORMS IN FAR SOUTHEAST KANSAS ON FRIDAY. COULD SEE OTHER
CHANCES OF THUNDERSTORMS...MAINLY NIGHT-TIME THROUGH THIS
PERIOD...BUT AGAIN CONFIDENCE VERY LOW SO WILL LEAVE DRY FOR NOW.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST VISIBLE IMAGERY WAS SHOWING THE MID LEVEL CLOUDS CONTINUING
TO SPREAD EAST ACROSS THE AREA...DUE TO DECENT ISENTROPIC LIFT
AROUND 310K. OTHERWISE...SOUTHERLY FLOW WILL PREVAIL THIS
AFTERNOON AND EVENING. AFTER MIDNIGHT...SCATTERED TO NUMEROUS
STRONG THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL
KANSAS AHEAD OF A FRONTAL BOUNDARY. THIS CLUSTER OF STORMS SHOULD
GRADUALLY PROPAGATE SOUTHEAST INTO SOUTH CENTRAL AND SOUTHEAST
KANSAS BY DAYBREAK. TIMING WISE WE WENT AHEAD AND INTRODUCED THE
VCTS CHANCES AT RSL AROUND
06Z/SLN(07Z)/HUT(08Z)/ICT(10Z)/CNU(14Z). THESE STORMS SHOULD
GRADUALLY EXIT THE AREA AFTER DAYBREAK WITH PARTIAL CLEARING
EXPECTED AS THE MORNING WEARS. OVERALL...VFR CONDITIONS WILL
PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  85  61  90 /  60  50   0  10
HUTCHINSON      64  85  62  91 /  70  40   0  10
NEWTON          64  85  61  90 /  60  40   0  10
ELDORADO        65  85  61  90 /  50  50   0  10
WINFIELD-KWLD   65  86  61  90 /  40  50  10  10
RUSSELL         59  84  62  92 /  70  20   0  10
GREAT BEND      61  85  62  92 /  70  30   0  10
SALINA          63  84  61  91 /  80  30   0  10
MCPHERSON       64  84  61  91 /  70  40   0  10
COFFEYVILLE     65  85  59  89 /  20  60  10  10
CHANUTE         65  84  59  89 /  30  50   0  10
IOLA            65  84  59  89 /  30  50   0  10
PARSONS-KPPF    65  85  59  89 /  20  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 7:58 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT FRI JUL 31 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
758 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS TONIGHT
AND CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ALONG AND
AHEAD OF IT. THE PRIMARY THREAT WILL BE STRONG THUNDERSTORMS WITH
HAIL UP TO NICKEL SIZE AND GUSTY WINDS UP TO 50 MPH. HOWEVER...A FEW
SEVERE STORMS CANNOT BE RULED OUT ACROSS CENTRAL KANSAS WITH LARGE
HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH POSSIBLE MAINLY
LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS ON
SATURDAY WITH SCATTERED THUNDERSTORMS POSSIBLE ALONG AND NORTHWEST
OF I-35.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS
LATE SUNDAY AFTERNOON AND EVENING...AND FROM MONDAY NIGHT THROUGH
WEDNESDAY...HOWEVER THEY WILL BE NEITHER STRONG NOR SEVERE.

HEAT INDICES MAY REACH AROUND 100 DEGREES IN PRIMARILY OKLAHOMA
BORDERING COUNTIES WEDNESDAY AND THURSDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Jul 31, 10:11 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1011 PM CDT FRI JUL 31 2009

KSZ032-010345-
RUSSELL-
1011 PM CDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR PARADISE...OR 19 MILES NORTH OF
RUSSELL...AND MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:35 PM CDTSevere Thunderstorm WarningICTRussell35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.